Wyoming, 2003

Winter Storm in Wyoming, February 21 to 23, 2003

February 21 to 23, 2003 · NWS RIW · 14 events in 14 counties and zones

A winter storm brought heavy snow and strong winds to western Wyoming and the Big Horn Mountains in central Wyoming. Snowfall ranged from 1 to 2 feet in the mountains to 6 to 12 inches in the lower elevations.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A winter storm brought heavy snow and strong winds to western Wyoming and the Big Horn Mountains in central Wyoming. Snowfall ranged from 1 to 2 feet in the mountains to 6 to 12 inches in the lower elevations. Also, a wind gust of 73 mph was reported on February 22 at the Pine Creek Ski Resort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 2:57 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 21, 2:57 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MST FRI FEB 21 2003

...TONIGHT THROUGH MONDAY...
COMPLICATED WEATHER PATTERN DEVELOPING OVER THE COWBOY STATE THIS
WEEKEND WITH MOIST DYNAMIC NORTHWEST FLOW ALOFT AND IMPRESSIVE
ARCTIC BOUNDARY SAGGING SOUTH OUT OF MONTANA ON SATURDAY.
GENERALLY FOLLOWED ALONG THE LINES OF THE ETA/MSO-ETA. FIRST
SHORTWAVE IS MOVING ACROSS THE STATE CURRENTLY AND HELPING TO KICK
OFF SOME CONVECTIVE SNOW SHOWERS EAST OF THE DIVIDE WITH LIGHT SNOW
CONTINUING IN THE WESTERN MOUNTAINS. NEXT SPEED MAX APPROACHES THE
WEST AFTER 06Z WITH STRONG ASSOCIATED H7-H3 COUPLET AND THUS STRONG
UPWARD OMEGA. THIS COUPLET TRACKS SOUTHEAST ACROSS THE STATE
SATURDAY MORNING WITH A LIKELY SWATH OF SNOW SHOWERS AND ISOLATED
THUNDER SNOW (LAPSE RATES IN EXCESS OF 8C/KM AND LIFTED INDICES AT
OR BELOW ZERO). HEAVY MOUNTAIN SNOW SHOULD FALL IN THE WESTERN
MOUNTAINS FROM LATER THIS EVENING THROUGH MOST LIKELY SATURDAY
NIGHT. STRONG WEST WINDS WITH GUSTS UP TO 50 MPH WILL CAUSE
BLIZZARD CONDITIONS AT TIMES OVER THE MOUNTAIN PASSES. WILL UPGRADE
ENTIRE WATCH AREA TO A WARNING AND EXTEND THROUGH SATURDAY NIGHT AS
SECOND STRONG SHORTWAVE DROPS DOWN FROM THE NORTHWEST WITH THE
ARCTIC BOUNDARY. WILL ALSO INCLUDE THE WESTERN VALLEYS AS SEVERAL
BURSTS OF HEAVY SNOW COULD EASILY ADD UP TO 6 INCHES BY THE TIME
ALL IS SAID AND DONE. WILL ALSO HAVE TO ISSUE WINTER STORM WATCH
ACROSS MUCH OF THE NORTH FOR SATURDAY THROUGH SUNDAY. FIRST GOOD
SHOT OF DYNAMICS AND INITIAL FRONTAL SURGE WILL GIVE A SPURT OF
HEAVY SNOW AND THEN NEXT MAJOR SURGE SATURDAY NIGHT SHOULD PROVIDE
POSSIBILITY OF MORE EXTENDED HEAVY SNOW. HARD TO TELL YET ON REST
OF AREA AS JUST ABOUT ANY COULD VERIFY HIGHLIGHTS BY THE TIME THIS
STORM IS OVER SUNDAY NIGHT. FULL FORCE OF ARCTIC BOUNDARY SHOULD
DROP SOUTH SATURDAY NIGHT WITH BITTER AIR BEHIND IT AS INDICATED BY
LARGE SUB-ZERO READINGS ACROSS MOST OF SOUTHERN CANADA AND NORTHERN
NORTH DAKOTA. FAVORABLE DYNAMICS ON TOP OF THIS SHOULD KEEP SNOW
GOING IN MOST OF THE AREA...ESPECIALLY EAST OF THE DIVIDE. VERY
COLD NIGHT SUNDAY NIGHT AS FULL FORCE OF COLD AIR MOVES IN ALONG
WITH POSSIBLE CLEARING SKIES. NEXT DEVELOPING STORM SYSTEM AND
RESIDUAL UPSLOPE MAY KEEP SOME SNOW GOING IN THE SOUTHWEST CORNER ON
MONDAY. SKRBAC

...MONDAY NIGHT THROUGH FRIDAY...
LATEST 12Z GFS SPINS OFF SHORTWAVE OFF OF CUTOFF SW LOW NEAR SFO
TUESDAY MORNING WITH SHORTWAVE MOVING SLC-CYS TUESDAY NIGHT.
OLD FRONTAL BOUNDARY REMAINS BACKED UP AGAINST THE DIVIDE WITH BEST
MOISTURE SOUTH OF FRONT.  WILL TARGET SCT POPS ACROSS SW MTN ZONES
AND ALONG INTERSTATE 80 CORRIDOR TUESDAY/TUESDAY NIGHT.  LAST
NIGHTS GFS OPENS UP AND BRINGS MAIN LOW ACROSS AREA WEDNESDAY WITH
COLD UNSTABLE TROUGHINESS REMAINING OVER AREA AFTERWARDS.  AEM

.RIW...WINTER STORM WARNING MUCH OF WESTERN WYOMING FOR TONIGHT
THROUGH SATURDAY NIGHT...INCLUDING ZONES 1...2...12>15...23>25
WINTER STORM WATCH FOR SATURDAY THROUGH SUNDAY FOR PORTIONS OF
NORTHERN WYOMING...INCLUDING ZONES 3 AND 8>11.
Hazardous weather outlook, Feb 21, 5:05 AM MST, 12 hours 55 minutes before
WYZ001>020-022>030-221204-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
505 AM MST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT TONIGHT AND SATURDAY FOR THE
MOUNTAINS OF WESTERN WYOMING.  A STORM SYSTEM IS EXPECTED TO BRING
MODERATE TO HEAVY SNOW LATER THIS EVENING AND SATURDAY TO WESTERN
WYOMING.  SNOW AMOUNTS OF 12 TO 18 INCHES ARE POSSIBLE IN THE
MOUNTAINS WITH UP TO 6 INCHES IN THE WESTERN VALLEYS.  WEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS WILL PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW ON PASSES AND OPEN AREAS.  TRAVEL IS EXPECTED BECOME
TREACHEROUS IN WESTERN WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND SATURDAY.
MODERATE TO HEAVY SNOW WILL TAPER TO LIGHT SNOW BY LATE SATURDAY
CONTINUING UNTIL LATE SUNDAY NIGHT.  SNOW IS EXPECTED EAST
OF THE CONTINENTAL DIVIDE SATURDAY THROUGH SUNDAY NIGHT AS AN ARCTIC
COLD FRONT MOVES IN FROM MONTANA.  TEMPERATURES SUNDAY ARE EXPECTED
ONLY TO BE IN THE SINGLE DIGITS TO LOWER TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN WYOMING TONIGHT AND
SATURDAY.

WCJIN-WYNW-WYNE-WYSW

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, North Big Horn Basin

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Southeast Big Horn Basin

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
February 21, 6:00 PM MST to February 23, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343247, 5343248, 5343249, 5343250, 5343251, 5343252, 5343253, 5343254, 5343255, 5343833, 5343834, 5343835, 5343836, 5343837.